Indiana, 2010

Hail in Indiana, April 7, 2010

April 7, 2010 · NWS LOT · 1 event in 1 county or zone

Strong storms moved across parts of northwest Indiana during the afternoon hours of April 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong storms moved across parts of northwest Indiana during the afternoon hours of April 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 7, 2:34 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 7, 2:34 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
334 PM CDT WED APR 7 2010

.DISCUSSION...
333 PM CDT

SPRING IS A SEASON OF CHANGE...AND CONTINUED SIGNIFICANT CHANGES
ON THE WAY.

IN IMMEDIATE FUTURE...ASSOCIATED SURFACE LOW CURRENTLY JUST W OF
KVYS...WITH SIGNIFICANT PRES FALL CENTER JUST E OF THE LOW.
MODERATELY STRONG S-SSW LOW LEVEL FLOW JUST AHEAD OF THE THE
DEEPENING SFC LOW IS ENHANCING MOISTURE CONVERGENCE ALONG THE SFC
BOUNDARY EXTENDING EASTWARD FROM THE LOW ACROSS THE FAR SOUTHERN
PORTION OF THE OF FORECAST AREA AND ACROSS NORTHERN IND.

INCREASING MOISTURE ALONG WITH WARMING WITH BREAKS IN CLOUD COVER
ADVANCING FROM W CENTRAL IL NORTH-NORTHEASTWARD TOWARD N CENTRAL
IL. AVAILABLE INSTABILITY...STEEPENING MID LEVEL LAPSE RATES AS
UPPER TROF APPROACHES LEADING TO POTENTIAL OF STRONG UPDRAFTS
PRODUCING LARGE HAIL...ALONG WITH DAMAGING WINDS WITH 50KT FLOW IN
MID LEVELS. LOW LEVEL SHEAR PRESENT ALONG THE STATIONARY FRONT
WARRANTED THE ISSUANCE OF A TORNADO WATCH AS A SMALL THREAT OF
TORNADO DEVELOPMENT ALSO THERE.

WITH SFC LOW NEAR OR AT THE NW IND BORDER BY 00Z...ALONG WITH
PAST PEAK HEATING...MAIN THREAT OF SEVERE EXPECTED TO BE OVER BY
AROUND THAT TIME.

IN THE MEAN TIME...THE SHEARED UPPER LOW OVER EASTERN NEB AND KS
AND THE POSITIVE TILT UPPER TROF IT RESIDES WITHIN TO CONTINUE TO
LIFT ACROSS THE MID MS VALLEY...REACHING WI BY 12Z THU. COOLING
CLOUD TOPS NOTED IN IR SATELLITE LOOP FROM SE MN SOUTHWESTWARD
ACROSS N CENTRAL AND SW IA AS DEFORMATION ZONE FURTHER DEVELOPS.
EXPECT CONTINUED DEVELOPMENT OF PRECIPITATION AREA CURRENTLY OVER
IA AS THE UPPER LOW STRENGTHENS.

WITH THE PASSAGE OF THE SFC AND 850 HPA LOWS TO THE E OF THE FA
THIS EVENING...STRONG LOW LEVEL COLD AIR ADVECTION SPREADS FURTHER
S ACROSS THE UPPER MIDWEST AND WESTERN GREAT LAKES AND TO THE
LOCAL AREA OVERNIGHT...WITH COLD AIR DEEP ENOUGH TO SUPPORT
TRANSITION TO MIXED OR ALL SN BY PRE-DAWN. LOW LEVEL CAA CONTINUES
THU MORNING KEEPING -SN OR MIXED -SN AND -RA ACROSS THE AREA. AS
THE UPPER LOW AND DEEP UPPER TROF CONTINUE TO SLOWLY PULL AWAY TO
EASTERN NOAM DURING THU AND THU NIGHT ALL PRECIP WILL HAVE ALSO
MOVED OFF TO THE E SAVE SOME LES ON NORTHERN LAKE MI.

UPPER RIDGING OVER THE PLAINS WORKS INTO THE REGION THU NIGHT AND
FRI...REACHING THE UPPER GREAT LAKES AND MID MS VALLEY BY SAT
MORNING. AFTER A VERY COOL DAY THU MODERATION BEGINS WITH TEMPS
RECOVERING BACK TO NEAR NORMALS FOR FRI...ABOVE NORMS THROUGH THE
WEEKEND...AND WELL ABOVE NORMS WITH VERY MILD TEMPS FROM UPPER 60S
TO MID 70S FOR EARLY-MID NEXT WEEK.

MINIMAL THREAT OF PRECIPITATION ONCE THAT ASSOCIATED WITH THE
CURRENT SYSTEM DEPARTS TOMORROW AS THE RIDGE ALTHOUGH FLATTENED
FOR THE WEEKEND...REBUILDS BACK OVER THE REGION FOR EARLY NEXT
WEEK.

TRS

&&

.AVIATION...

18Z TAFS...AS THE COLD FRONT CONTINUES TO EVER SO SLOWLY SAG TO
THE SOUTHEAST...RAIN CONTINUES TO TRAIN ALONG THE BOUNDARY WITH
SHOWERS DEVELOPING NORTH OF THE BOUNDARY IN ADVANCE OF AN UPPER
LEVEL IMPULSE. WHILE THERE IS STILL SOME SCT TS ALONG AND SOUTH OF
THE BOUNDARY...SEE LITTLE CHANCE OF TS IMPACTING THE TERMINALS.

THE MAIN CONCERN FOR THE PERIOD WILL INITIALLY BE CIGS/VIS/PCPN
BEFORE WINDS BECOME A CONCERN LATER THIS AFTERNOON AND INTO THE NIGHT.

CIGS WILL REMAIN GENERALLY LIFR...THOUGH THERE HAVE BEEN BRIEF
PERIODS OF IMPROVEMENT TO IFR. SINCE THE TERMINALS SHOULD REMAIN
UNDER NELY FLOW OFF OF LAKE MICHIGAN THROUGH THE EVENING...SEE
LITTLE OPPORTUNITY FOR IMPROVEMENT. THUS...WILL MAINTAIN LIFR CIGS
WITH 3-5SM VIS UNTIL WINDS BEGIN TO BACK MORE NWLY. LATEST MODEL
FORECASTS SUGGEST THAT WINDS WILL TURN NWLY BY ARND
06-08Z...THOUGH SHOULD BECOME RATHER GUSTY AS COLDER AIR FILTERS
OVER THE REGION. GRADUALLY THE AIRMASS WILL WILL BECOME COLD
ENOUGH TO SUPPORT AT LEAST A MIX OF RAIN AND SNOW BY LATE MORNING
TOMORROW.

KREIN

&&

.MARINE...

319 AM...LOW PRESSURE OVER NORTHERN MISSOURI AND WESTERN IL WILL
MOVE ACROSS CENTRAL IL THIS AFTERNOON AND DEEPEN SLIGHTLY AS IT
REACHES LAKE ERIE THURSDAY MORNING. NORTHERLY FLOW OVER THE LAKE
WILL CONTINUE THRU THE DAY AND BEGIN TO INCREASE UP TO 30 KTS IN
THE AFTERNOON. AS THE LOW PASSES JUST SOUTH OF THE LAKE DURING THE
MID TO LATE EVENING...THE GRADIENT BECOMES VERY TIGHT OVER THE
SOUTHERN HALF OR SO OF THE LAKE. THIS TIGHT GRADIENT COMBINED WITH
SOUNDINGS SHOWING 35-40KTS IN THE LOW LEVELS...IS ENOUGH TO
WARRANT A GALE WARNING FROM MID EVENING THRU THURSDAY MORNING.
DURATION OF GALES MIGHT BE A BIT SHORTER...PERHAPS ONLY 3 TO 6 HRS
BUT THE WARNING CAN BE CANCELLED EARLY IF WINDS DROP OFF FASTER.
EVEN IF GALES DO END EARLY...STILL EXPECT A GOOD 30KTS INTO
THURSDAY AFTERNOON BEFORE WINDS FINALLY BEGIN TO RELAX. WINDS
CONTINUE TO SLOWLY DIMINISH THURSDAY NIGHT INTO FRIDAY AS A RIDGE
BUILDS ACROSS THE WESTERN LAKES...AND CROSSES LAKE MICHIGAN FRIDAY
AFTERNOON. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...IL AND IN NEARSHORE TIL 10 PM WED.

     GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...10 PM WED TO 10 AM THUR.

&&
Hazardous weather outlook, Apr 7, 10:17 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1117 AM CDT WED APR 7 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1117 AM CDT WED APR 7 2010 /1217 PM EDT WED APR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS SOUTHEAST OF A LASALLE-PERU TO CHICAGO
LINE THIS AFTERNOON INTO EARLY THIS EVENING. SOME STORMS SOUTH OF
A WHEATFIELD TO CHATSWORTH LINE MAY PRODUCE LARGE HAIL AND/OR
STRONG WINDS GUSTS SOUTH OF A WHEATFIELD TO CHATSWORTH LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING TEMPERATURES WILL OCCUR THURSDAY NIGHT. MINOR FLOODING
MAY IMPACT SOME AREA RIVERS THROUGH THE END OF THE WEEK. THERE IS
A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-081630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1117 AM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL EXIST THROUGH THIS
AFTERNOON. GALE FORCE WINDS WILL OCCUR TONIGHT. THERE IS A CHANCE
OF THUNDERSTORMS FROM CHICAGO TO MICHIGAN CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WINDS WILL OCCUR THURSDAY MORNING.

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH THURSDAY
NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND
AGAIN SUNDAY NIGHT.

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1117 AM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FAR SOUTHERN LAKE
MICHIGAN THIS AFTERNOON. GALE FORCE WINDS WILL OCCUR ON SOUTHERN
LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WINDS WILL OCCUR ON SOUTHERN LAKE MICHIGAN THURSDAY
MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND
AGAIN SUNDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Apr 7, 11:50 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1250 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HEAVY RAIN       PORTAGE                 41.59N 87.18W
04/07/2010  M1.10 INCH       PORTER             IN   TRAINED SPOTTER

            LIGHT TO MODERATE RAIN CONTINUES TO FALL. AREA ROADS HAVE
            MINOR PONDING.

&&

CM
Local storm report, Apr 7, 1:00 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             HOFFMAN ESTATES         42.06N 88.14W
04/05/2010  M1.25 INCH       COOK               IL   TRAINED SPOTTER

            HAIL WAS COMING DOWN HEAVY FOR ABOUT 10 MINUTES CAUSING
            MINOR DAMAGE TO CARS AND TREE LIMBS. HAIL VARIED IN SIZE
            FROM PENNY TO HALF DOLLAR SIZED.

&&

CM
Local storm report, Apr 7, 1:28 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
228 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       NEW LENOX               41.52N 87.98W
04/07/2010  U0.00 INCH       WILL               IL   TRAINED SPOTTER

            EXTREMELY HEAVY RAIN FALL. NO WIND. OCCASIONAL LIGHTNING.

&&

CM

The radar

The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Porter

When
April 7, 2:34 PM CST to 2:35 PM CST
Where
Porter County, Portage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.580, -87.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227597.